Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Tallahassee, FL

July 29, 2018Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 29, 2018, 1:50 PM CDT for Walton County, Washington County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 1:50 PM CDT (18:50 UTC)
Expired
Jul 29, 2018, 2:12 PM CDT
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 7 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:51 PM CDTTSTM WND DMG2 Wsw Red Bay, FLSMALL POWER OUTAGE SUNDAY AFTERNOON DUE TO TREE LIMB FALLING ON A POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS52 KTAE 291850
SVRTAE
FLC131-133-291930-
/O.NEW.KTAE.SV.W.0199.180729T1850Z-180729T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
150 PM CDT SUN JUL 29 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  East central Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 230 PM CDT.

* At 150 PM CDT, a severe thunderstorm was located 12 miles southeast
  of De Funiak Springs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vernon, Live Oak, Millers Ferry, Hinsons Crossroads, Red Bay,
  Douglass Crossroad and Knox Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3070 8600 3070 8585 3071 8584 3061 8573
      3051 8578 3048 8592 3058 8604
TIME...MOT...LOC 1850Z 228DEG 7KT 3062 8596 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
237 
WWUS52 KTAE 291912
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
212 PM CDT SUN JUL 29 2018

FLC131-133-291922-
/O.CAN.KTAE.SV.W.0199.000000T0000Z-180729T1930Z/
Walton FL-Washington FL-
212 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3070 8600 3070 8585 3071 8584 3061 8573
      3051 8578 3048 8592 3058 8604
TIME...MOT...LOC 1910Z 228DEG 7KT 3065 8592 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:57 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 29, 12:57 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
157 PM EDT Sun Jul 29 2018

.AVIATION...

[Through 18z Monday] Scattered showers and thunderstorms are
expected across the area through the early evening hours.
Convection will gradually diminish after sunset. Mainly VFR
conditions are expected to prevail away from convection.

&&

.PREV DISCUSSION [904 AM EDT]...

.NEAR TERM [Through Today]...

A shortwave moving into the Southeast today will bring deep layer
synoptic forcing as well as reinforce the stationary boundary that
has remained over the Tri-State region for the past several days. In
addition, the Gulf seabreeze should be active across north Florida
today, though have limited inland penetration due to weak northerly
steering flow. Dry air will begin moving into the region under the
core of the shortwave, and may limit convective coverage and
intensity across parts of SE Alabama and extreme western GA. A
typical chance for isolated strong to severe storms exists this
afternoon, with damaging winds being the primary threat. Highs are
forecast to be in the low 90s, with heat indices in the upper 90s.

.SHORT TERM [Tonight Through Tuesday]...

The pattern will be undergoing a transition to a wetter pattern
across the region at the beginning of the week. A broad trough
will amplify across the central United States on Monday and
Tuesday and move east while an Atlantic ridge of high pressure
moves west. The resulting pattern will bring increasing amounts of
moisture into the region and increasing rain chances as the
south and southeasterly flow increases.

Monday will be the transition day as southerly flow begins to
strengthen. Scattered showers and thunderstorm will likely begin
earlier than normal as the seabreeze quickly moves inland. Expect
scattered showers and thunderstorms to continue to spread inland
through the day. The active pattern continues Tuesday with shower
and thunderstorm activity expected to be more widespread and
begin earlier in the day with additional moisture streaming in
from the south.

Temperatures will be in the low 90s Monday but expect a cooling
trend into Tuesday with temperatures in the upper 80s.

.LONG TERM [Tuesday Night Through Sunday]...

The upper level trough begins to pull into the northeast US by
Wednesday, but rich deep-layer moisture will remain and will
contribute to above-normal rain chances and cooler temperatures
through the rest of the work week.

The strong southerly flow diminishes by the weekend, but the moisture
will stick around through the weekend, contributing to additional
showers and thunderstorms and temperatures slightly below normal.

.MARINE...

Light southerly winds around 5 to 10 knots and seas around 1 foot
expect through early Monday. By late Monday southerly winds will
increase to 10 to 15 knots along with seas rising to 2 or 3 feet
through much of next week. Expect widespread showers and
thunderstorms through much of the week.

.FIRE WEATHER...

Aside from low dispersion indices, hazardous fire weather conditions
are not expected over the next several days.

.HYDROLOGY...

Almost all rivers are now below action stage, any rivers at action
stage will likely see declines below action stage over the next
day or two.

Rainfall wise, widespread flooding is not expected over the next
few days but a few slower moving storms this afternoon could
contribute to very localized minor flooding in poor drainage
locations. Looking at the upcoming week, a wetter pattern is
expected Tuesday through Friday with widespread rainfall amounts
around 2 to 3 inches, with localized amounts likely higher. This
could bring very localized minor flooding to some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  74  87  74 /  30  40  50  60  40
Panama City   75  88  76  87  76 /  30  40  50  60  50
Dothan        74  90  73  88  73 /  20  50  40  70  40
Albany        74  90  74  88  74 /  30  50  40  70  40
Valdosta      72  90  73  88  73 /  40  50  40  60  40
Cross City    74  89  74  88  74 /  30  40  50  60  40
Apalachicola  76  88  77  87  78 /  30  40  50  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Harrigan
LONG TERM...Dobbs
AVIATION...DVD
MARINE...Harrigan
FIRE WEATHER...Dobbs
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 29, 1:03 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
203 PM EDT SUN JUL 29 2018

FLZ034-134-291830-
Coastal Dixie FL-Inland Dixie FL-
203 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIXIE COUNTY UNTIL 230 PM
EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fowlers Bluff, or 10 miles west of Chiefland, moving northeast at 20
mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Cross City, Eugene, Yellow Jacket, Old Town and Fanning Springs.

LAT...LON 2956 8295 2954 8298 2952 8297 2952 8298
      2947 8298 2945 8301 2940 8302 2939 8304
      2943 8316 2977 8306 2973 8295 2972 8294
      2972 8296 2970 8294 2970 8296 2964 8296
      2961 8297 2958 8295 2959 8294
TIME...MOT...LOC 1803Z 202DEG 17KT 2947 8304

42-DVD
Special weather statement, Jul 29, 1:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
137 PM CDT SUN JUL 29 2018

FLZ008>010-291900-
Central Walton FL-Holmes FL-Washington FL-
137 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALTON...
SOUTHWESTERN HOLMES AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 200 PM
CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of De Funiak Springs, moving northeast at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Live Oak, Ponce De Leon, Westville, Eucheeanna, Millers Ferry,
Hinsons Crossroads, Red Bay, Douglass Crossroad, Knox Hill and
Whitehead Crossroads.

LAT...LON 3071 8605 3071 8604 3072 8604 3084 8598
      3066 8570 3049 8595 3060 8610
TIME...MOT...LOC 1836Z 228DEG 7KT 3061 8599

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:03 PM CDTSpecial Weather StatementTAEDixie27 min
Jul 29, 1:37 PM CDTSpecial Weather StatementTAEHolmes23 min
Jul 29, 2:11 PM CDTSpecial Weather StatementTAECalhoun34 min
Jul 29, 2:21 PM CDTSpecial Weather StatementTAEWashington24 min
Jul 29, 2:42 PM CDTSpecial Weather StatementTAEWashington33 min
Jul 29, 3:01 PM CDTSpecial Weather StatementTAECalhoun44 min
Jul 29, 3:34 PM CDTSpecial Weather StatementTAEGadsden41 min
Jul 29, 3:56 PM CDTSpecial Weather StatementTAEJackson49 min
Jul 29, 4:03 PM CDTSpecial Weather StatementTAEJackson42 min
Jul 29, 4:08 PM CDTSpecial Weather StatementTAELiberty52 min
Jul 29, 4:35 PM CDTSpecial Weather StatementTAEJackson40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.